Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Great Falls, MT

June 27, 2020Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 27, 2020, 2:44 PM MDT for Blaine County, Hill County, Montana. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 2:44 PM MDT (20:44 UTC)
Expired
Jun 27, 2020, 3:15 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 188 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:44 PM MDTTSTM WND GST 583 Se Havre, MTSADDLE BUTTE HAVRE STATION REPORTED A THUNDERSTORM WIND GUST OF 50 KT (58 MPH).
Jun 27, 2:46 PM MDTHAIL 11 Ene Havre, MTCORRECTS REMARKS ON PREVIOUS HAIL REPORT FROM 1 ENE HAVRE. HEAVY RAIN AND HAIL OF AT LEAST ONE INCH DIAMETER. CALL FROM SPOTTER AT TIME HAIL OBSERVED. VIDEO POSTED TO SOCIAL MEDIA AT 3:06PM.
Jun 27, 2:46 PM MDTHAIL 11 Ene Havre, MTHEAVY RAIN AND HAIL OF AT LEAST ONE INCH DIAMETER.
Jun 27, 2:55 PM MDTHAIL 0.886 Ene Havre, MTHEAVY RAIN, LOTS OF PEA-SIZED HAIL WITH SOME UP TO THE SIZE OF NICKELS. REPORTED AS MARBLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS55 KTFX 272044
SVRTFX
MTC005-041-272115-
/O.NEW.KTFX.SV.W.0021.200627T2044Z-200627T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
244 PM MDT Sat Jun 27 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Blaine County in north central Montana...
  East central Hill County in north central Montana...

* Until 315 PM MDT.

* At 243 PM MDT, a severe thunderstorm was located over Havre, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Havre, Chinook and Lohman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4845 10969 4862 10980 4883 10919 4854 10905
TIME...MOT...LOC 2043Z 251DEG 32KT 4856 10963 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor
2 follow-up statements
278 
WWUS55 KTFX 272100
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
300 PM MDT Sat Jun 27 2020

MTC005-041-272115-
/O.CON.KTFX.SV.W.0021.000000T0000Z-200627T2115Z/
Blaine MT-Hill MT-
300 PM MDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN BLAINE AND EAST CENTRAL HILL COUNTIES...

At 300 PM MDT, a severe thunderstorm was located 9 miles west of
Chinook, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chinook and Lohman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.

&&

LAT...LON 4847 10955 4866 10959 4876 10916 4854 10905
TIME...MOT...LOC 2100Z 260DEG 32KT 4857 10943 

HAIL...0.75IN
WIND...60MPH
 
$$

Kredensor
159 
WWUS55 KTFX 272112
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
312 PM MDT Sat Jun 27 2020

MTC005-041-272121-
/O.EXP.KTFX.SV.W.0021.000000T0000Z-200627T2115Z/
Blaine MT-Hill MT-
312 PM MDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLAINE AND EAST
CENTRAL HILL COUNTIES WILL EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4847 10955 4866 10959 4876 10916 4854 10905
TIME...MOT...LOC 2111Z 251DEG 32KT 4860 10929 

$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:15 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 11:15 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 AM MDT Sat Jun 27 2020

...Aviation Section Updated...

.SYNOPSIS...

Seasonably warm conditions are expected today before a cold front
crossing the region brings a chance of showers and thunderstorms
this afternoon and evening with potential for strong storms across
portions of central and southwest Montana. A large storm system will
bring rain and cooler conditions to the region Sunday and Monday
with potential for locally heavy rainfall amounts across western
portions of north-central Montana.

&&

.Morning Update...

Forecast remains on track and only minor adjustments were made to
account for latest Hi-Res model and surface observation trends.
Did insert mention for heavy rain with thunderstorms across the
region for the day and overnight hours tonight, as precipitable
water (PWATs) from the 12z KTFX sounding is within 0.03" of the
90% moving average. In addition, also put mention of large hail
and damaging wind gusts in the grids where SPC currently has a
marginal and slight risk in place. With that being said, SPC did
upgrade portions of Southwest and Central Montana to a Slight Risk
for severe thunderstorms this afternoon and evening. Showers are
slowly dissipating across North Central Montana this morning along
the Hi-Line, with mostly to partly sunny skies elsewhere. These
sunny skies have allowed temperatures to warm into the low to
mid-70s amongst dewpoints in the mid-40s to low 50s. Additional
surface heating and subsequent destabilization should allow for
scattered thunderstorms to develop between 12pm and 3 pm this
afternoon across the region, with the best concentration of storms
across Central Montana (generally along a corridor stretching
from Boulder, to Kings Hill Pass, to Lewistown line). - Moldan

&&

.AVIATION...
Updated 1115 AM MDT Sat Jun 27 2020 (27/18Z TAF Period)

Thunderstorms will begin to develop across portions of Southwest and
Central Montana this afternoon, generally anytime between 18-22z,
with additional showers and storms developing further to the north
across North Central Montana between 20z Saturday and 00z Sunday.
The best potential for strong to severe thunderstorms exists along
and north/south (by approximately 50 miles on either side) of a line
from KHLN and KLWT. MVFR conditions are possible beneath areas of
precipitation, with the potential for strong gusts and isolated hail
beneath the strongest storms. A transition to showers is then
expected this evening across Southwest and Central Montana as a
larger scale weather system moves into the region. Mountains will
become increasingly obscured this afternoon and through Sunday
morning. - Moldan/Hoenisch

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

There is high confidence that periods of moderate to heavy
rainfall will develop across Central and North-central Montana
Sunday night through Monday. Chances are high that rainfall
amounts will exceed 1.5 inches, with up to 4 inches possible for
some locations over the Northern Rockies. Some of the smaller
streams and rivers originating within the Rocky Mountain Front
have historically shown a rapid response to these type of rain
events. The overall confidence is low to moderate that river
rises and/or flooding may occur on these streams, so an Areal
Flood Watch has been posted over the region. Higher elevation snow
has mostly melted already, so is not considered a factor in the
potential flooding impacts. Initial impacts, if any, should be
observed close to the Rocky Mountain Front by early Monday. It
will then take some time for water to move further downstream. The
Sun river at Simms, Marias River at Shelby and St MAry River near
the International border are projected reach minor flood stage
around Tuesday night or early Wednesday. Please continue to watch
these river forecasts closely, as details will become more clear
as higher resolution forecast models come into range.

&&

.PREV DISCUSSION...
/ISSUED 517 AM MDT Sat Jun 27 2020/

Today and tonight...

Upper level trough moving SE into the Pacific northwest today with
initial wave and weak cold front moving across the region before
additional energy moves across the region tonight. Increasing
clouds and few showers for NW portions of the forecast area this
morning followed by scattered thunderstorm development across
central and SW MT this afternoon and evening. Instability is
somewhat marginal with greatest amounts this afternoon expected
across eastern portions of central and SW MT, but increasing wind
shear and incoming support from mid level shortwave and upper
level jet energy later this afternoon could support a few strong
to locally severe storms. Showers could linger over especially
eastern portions of the forecast area overnight as additional
energy rotates through the region ahead of the trough digging into
the Pacific NW.

Sunday through Monday night...

Models continue to dig an unseasonably strong trough with closed mid
level low southeast into southern Idaho by late Sunday, which slowly
lifts north through western MT Monday and Monday night. Favorable
position beneath divergent southeast to easterly flow will bring
increasing precipitation from south to north across the region
Sunday. Position of the low lifting slowly northward Sunday night
through monday night favors continued moderate to locally heavy
precipitation along the Rocky Mtn Front while showery conditions
persist elsewhere.
2-day precipitation totals are likely to exceed 2 inches for some
areas along the Rocky mountain front with higher confidence now
for northern areas of the Rocky Mtn Front leading to an expansion
of the Flood Watch into Pondera and Glacier Counties. Unseasonably
cool temperatures will persist into Tuesday with some potential
for snow levels to fall as low as around 7500-8000 feet, bringing
some snow to the highest peaks of western and SW MT.

Tuesday through through the rest of the week...

The closed upper low lifts into Alberta by late Tuesday though
larger scale troughing remains over the NW US through
Wed/Thursday, though models differ with the degree of troughing
and timing of embedded smaller scale features. Somewhat unsettled
conditions persist through the week with chances for at least some
shower and thunderstorm activity each day while temperatures
gradually return to seasonably warm values by the end of the week.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  50  66  51 /  40  60  80 100
CTB  76  47  63  49 /  20  20  70 100
HLN  81  51  64  49 /  70  70  90 100
BZN  84  51  60  47 /  60  80 100  90
WYS  76  44  54  36 /  10  70 100  90
DLN  81  49  58  43 /  20  30 100  90
HVR  83  54  72  54 /  60  60  60 100
LWT  78  50  63  49 /  70  90  90 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Sunday night through Wednesday afternoon
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 27, 1:34 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
134 PM MDT Sat Jun 27 2020

MTZ053-054-272000-
Broadwater-Meagher-
134 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN BROADWATER AND
SOUTHEASTERN MEAGHER COUNTIES...

At 132 PM MDT, a strong thunderstorm was located 12 miles southwest
of White Sulphur Springs, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
White Sulphur Springs and Lennep.

If outdoors, seek shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4626 11105 4643 11121 4671 11068 4644 11046
TIME...MOT...LOC 1932Z 239DEG 33KT 4638 11103

kredensor
Special weather statement, Jun 27, 2:01 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Sat Jun 27 2020

MTZ054-272030-
Meagher-
201 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEAGHER COUNTY...

At 200 PM MDT, a strong thunderstorm was located 9 miles southeast of
White Sulphur Springs, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Checkerboard and Lennep.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4634 11080 4650 11092 4670 11048 4668 11046
      4669 11044 4668 11038 4655 11027 4649 11028
TIME...MOT...LOC 2000Z 241DEG 30KT 4646 11075

Kredensor
Special weather statement, Jun 27, 2:07 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
207 PM MDT Sat Jun 27 2020

MTZ054-272030-
Meagher-
207 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEAGHER COUNTY...

At 207 PM MDT, a strong thunderstorm was located 12 miles northwest
of White Sulphur Springs, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4653 11111 4667 11128 4696 11091 4674 11064
TIME...MOT...LOC 2007Z 230DEG 26KT 4666 11111

Kredensor
Special weather statement, Jun 27, 2:32 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Sat Jun 27 2020

MTZ012-050-054-272100-
Cascade-Judith Basin-Meagher-
232 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEAGHER...
SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES...

At 231 PM MDT, a strong thunderstorm was located 12 miles northeast
of White Sulphur Springs, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Neihart and Kings Hill Pass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4657 11081 4685 11102 4715 11048 4674 11018
TIME...MOT...LOC 2031Z 243DEG 35KT 4670 11076

Kredensor
Special weather statement, Jun 27, 2:35 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
235 PM MDT Sat Jun 27 2020

MTZ011-047-272100-
Hill-Blaine-
235 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND EAST
CENTRAL HILL COUNTIES...

At 235 PM MDT, a strong thunderstorm was located over Beaver Creek,
or near Havre, moving east-northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havre, Beaver Creek and Lohman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4843 10980 4859 10991 4879 10937 4854 10921
TIME...MOT...LOC 2035Z 247DEG 28KT 4855 10974

Kredensor
Special weather statement, Jun 27, 2:38 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Sat Jun 27 2020

MTZ044-272115-
Toole-
238 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TOOLE COUNTY...

At 237 PM MDT, a strong thunderstorm was located over Kevin, or 15
miles east of Cut Bank, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sunburst, Kevin, Ferdig and Oilmont.

This includes Interstate 15 between mile markers 372 and 388.

If outdoors, seek shelter inside a building before storms arrive.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4862 11210 4880 11216 4892 11168 4864 11158
TIME...MOT...LOC 2037Z 257DEG 20KT 4872 11201

Kredensor

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:34 PM MDTSpecial Weather StatementTFXMeagher26 min
Jun 27, 2:01 PM MDTSpecial Weather StatementTFXMeagher29 min
Jun 27, 2:07 PM MDTSpecial Weather StatementTFXMeagher23 min
Jun 27, 2:32 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Jun 27, 2:35 PM MDTSpecial Weather StatementTFXHill25 min
Jun 27, 2:38 PM MDTSpecial Weather StatementTFXToole37 min
Jun 27, 2:58 PM MDTSpecial Weather StatementTFXToole32 min
Jun 27, 3:06 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Jun 27, 3:14 PM MDTSpecial Weather StatementTFXBlaine31 min
Jun 27, 3:18 PM MDTSpecial Weather StatementTFXBroadwater27 min
Jun 27, 3:30 PM MDTSpecial Weather StatementTFXToole45 min
Jun 27, 3:34 PM MDTSpecial Weather StatementTFXBroadwater41 min
Jun 27, 4:11 PM MDTSpecial Weather StatementTFXLiberty34 min
Jun 27, 4:39 PM MDTSpecial Weather StatementTFXMadison36 min
Jun 27, 5:07 PM MDTSpecial Weather StatementTFXMadison38 min
Jun 27, 5:35 PM MDTSpecial Weather StatementTFXChouteau25 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.